Vermont, 2011Tornado and Damaging Wind in Vermont, July 26, 2011
July 26, 2011 · NWS BTV · 2 events in 2 counties and zones
A cold front moved across Vermont during the afternoon of July 26th with a line of thunderstorms that moved across the northern third of Vermont. An isolated wind damage report occurred near Worcester (Washington county) and a weak, short-lived EF0 tornado occurred near Lemington (Essex county) along the NH border with Colebrook, NH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across Vermont during the afternoon of July 26th with a line of thunderstorms that moved across the northern third of Vermont. An isolated wind damage report occurred near Worcester (Washington county) and a weak, short-lived EF0 tornado occurred near Lemington (Essex county) along the NH border with Colebrook, NH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 26, 3:38 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 26, 3:38 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EDT TUE JUL 26 2011
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION THROUGH THIS
EVENING...TOUCHING OFF THUNDERSTORMS. SOME OF THE STORMS COULD
PRODUCE HAIL AND STRONG WINDS. DRIER WEATHER WILL RETURN WEDNESDAY
AND THURSDAY...AS HIGH PRESSURE BUILDS INTO THE REGION. ANOTHER
LOW PRESSURE AREA WILL APPROACH THURSDAY NIGHT...BRINGING WITH IT
RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 430 PM EDT TUESDAY...SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT THROUGH 7 PM...DURING WHICH TIME STRONG TO POSSIBLY SEVERE
STORMS WILL CONTINUE TO TRAVERSE THE AREA. STRONG UPPER LEVEL
TROUGH MOVING ACROSS THE REGION THROUGH THIS EVENING PROVIDING THE
UPPER LEVEL DYNAMICS...AND COOLING ALOFT RESULTING IN UNSTABLE
ATMOSPHERE WITH SBCAPES 1000-2000 J/KG. ADDED ASCENT AHEAD OF
SURFACE COLD FRONT...WHICH IS MOVING ACROSS NORTHERN NY AT THIS
TIME. THREAT OF SEVERE DIMINISHING OVER WESTERN NY IN SAINT
LAWRENCE VALLEY WITH PASSAGE OF THE FRONT. IT WON'T BE UNTIL
AROUND 23Z WHEN THIS FEATURE CLEARS SOUTHERN AND EASTERN VERMONT.
WHILE THUNDERSTORM CHANCES WILL DECREASE THIS EVENING AFTER
FROPA...THE THREAT OF SHOWERS WILL CONTINUE FOR A TIME TONIGHT AS
UPPER LOW MAKES ITS WAY SLOWLY EAST OF THE AREA. THE SHOWERS WILL
BECOME MORE FOCUSED OVER HIGHER TERRAIN ZONES OF NORTHERN VERMONT
OVERNIGHT...WHILE THE REST OF THE AREA SEES ANY SHOWERS COME TO AN
END WITH SOME CLEARING...ESPECIALLY IN THE VALLEYS. LOW
TEMPERATURES WILL BE MAINLY IN THE 50S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 430 PM EDT TUESDAY...UPPER LEVEL TROUGH MOVES FURTHER AWAY
FROM THE AREA ON WEDNESDAY ALLOWING FOR HEIGHTS TO REBOUND.
SURFACE HIGH PRESSURE WILL ALSO BUILD EAST FROM THE GREAT LAKES.
EXPECT SOME LINGERING CLOUDINESS AND MAYE EVEN A FEW SCATTERED
SHOWERS...ESPECIALLY OVER THE HIGHER TERRAIN ZONES OF NORTHERN
VERMONT DURING THE MORNING HOURS. OTHERWISE...EXPECT PARTLY SUNNNY
SKIES ALONG WITH HIGHS IN THE 70S.
HIGH PRESSURE REMAINS IN CONTROL OF NORTH COUNTRY WEATHER WEDNESDAY
NIGHT AND FOR MUCH OF THURSDAY. 850 MB TEMPS CLIMB TO 14-15C
THURSDAY. WITH PARTIAL SUN...THIS WILL ALLOW FOR MAX TEMPS IN THE
LOWER 80S. HIGH MOVES EAST THURSDAY NIGHT. WARM AIR ADVECTION ON
RETURN SOUTHERLY COMBINED WITH WEAK DISTURBANCE IN THE FLOW ALOFT
WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 430 PM EDT TUESDAY...THE COMBINATION OF WARM AIR ADVECTION
AND FAST WESTERLY FLOWW WITH EMBEDDED VORTS WILL PRODUCE CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY.
LATEST GFS AND ECMWF INDICATE THAT MUCH OF THE REMAINDER OF THE
EXTENDED FORECAST PERIOD MAY TURN OUT TO BE DRY. MODELS
INDICATING PASSAGE OF SHORTWAVE AND SURFACE BOUNDARY FRIDAY NIGHT
WITH GENERAL AREA OF HIGH PRESSURE OVER THE REGION FOR MUCH OF THE
WEEKEND. NORTHWEST FLOW ALOFT EXPECTED TO PREVAIL FOR MUCH OF THE
PERIOD SATURDAY INTO TUESDAY...KEEPING THE MAJOR HEAT SUPPRESSED
TO OUR SOUTH. WE WILL HAVE TO BE CONCERNED WITH ANY DISTURBANCES
WHICH TOP THE UPPER RIDGE AND DROP INTO THE NORTHEAST EARLY NEXT
WEEK...WHEN THERE IS A LOW CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPS A BIT ABOVE NORMAL WITH MAX TEMPS MOSTLY IN THE LOWER TO MID
80S...WITH LOWS 55 TO 65.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED LATE THIS MORNING INTO EARLY
AFTERNOON AHEAD OF A COLD FRONT. GIVEN THE SCATTERED COVERAGE HAVE
MENTIONED VCTS AND CB IN ALL TAF SITES THROUGH 23Z AND WILL TEMPO
SPECIFIC THUNDERSTORMS. THE STRONGEST STORMS COULD PRODUCE
STRONG WINDS AND HAIL...AS WELL AS LOCAL MVFR/IFR DUE TO HEAVY
RAIN. COLD FRONT IS EXPECTED TO MOVE THROUGH THIS EVENING WITH
WINDS BECOMING WESTERLY. WITH POTENTIAL FOR RAIN HAVE INDICATED
IFR VISBILITIES DUE TO BR DEVELOPMENT TONIGHT AT MPV/SLK...AND
WITH MVFR VISIBILITIES IN MIST AT MSS. VFR CONDITIONS FOR TOMORROW
WITH NORTHWEST WINDS AROUND 5 KNOTS.
OUTLOOK 18Z WEDNESDAY THROUGH SATURDAY...
18Z WEDNESDAY THROUGH 00Z FRIDAY...VFR UNDER HIGH PRESSURE.
POTENTIAL FOR OVERNIGHT BR/FG AND ASSOCIATED MVFR/IFR.
00Z FRIDAY THROUGH 00Z SATURDAY...VFR WITH PERIODS MVFR/IFR IN
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAK DISTURBANCE ALOFT.
00Z SATURDAY THRU 00Z SUNDAY...VFR CONDITIONS RETURN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...RJS
AVIATION...TABER/LOCONTO
Hazardous weather outlook, Jul 26, 10:49 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1149 AM EDT TUE JUL 26 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-271600-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
1149 AM EDT TUE JUL 26 2011
...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 26, 2:35 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
335 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL STAR LAKE 44.16N 75.03W
07/26/2011 E1.00 INCH ST. LAWRENCE NY PUBLIC
QUARTER SIZE HAIL AT CLIFTON-FINE GOLF COURSE
&&
EVENT NUMBER BTV1100434
NEILESSpecial weather statement, Jul 26, 3:05 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
405 PM EDT TUE JUL 26 2011
VTZ012-262030-
WINDSOR VT-
405 PM EDT TUE JUL 26 2011
...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL WINDSOR
COUNTY...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH HARTLAND...
MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT DANGEROUS LIGHTNING. VERY HEAVY RAIN WILL CAUSE
WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH HARTLAND...EXIT 10 AND EXIT 11 I91.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
LAT...LON 4350 7248 4368 7251 4371 7229 4364 7231
4360 7233 4358 7237 4354 7237 4350 7239Local storm report, Jul 26, 3:13 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
413 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL GEORGIA CENTER 44.73N 73.12W
07/26/2011 M0.50 INCH FRANKLIN VT PUBLIC
SOUNDED LIKE PEOPLE THROWING ROCKS ON THIER MINI-VAN
&&
EVENT NUMBER BTV1100435
MABSpecial weather statement, Jul 26, 3:30 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT TUE JUL 26 2011
VTZ003>008-016-017-262130-
CALEDONIA VT-EASTERN CHITTENDEN VT-EASTERN FRANKLIN VT-ESSEX VT-
LAMOILLE VT-ORLEANS VT-WASHINGTON VT-WESTERN CHITTENDEN VT-
430 PM EDT TUE JUL 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH CALEDONIA...EAST
CENTRAL CHITTENDEN...ESSEX...LAMOILLE...NORTHERN WASHINGTON...ORLEANS
AND SOUTHEASTERN FRANKLIN COUNTIES...
AT 429 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR
DERBY TO SOUTH NEWPORT TO WEST BOLTON...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ALBANY...TICE...ORLEANS...SOUTH WOODBURY...MORGAN...WESTMORE...LOWER
CABOT...WARREN GORE...AVERYS GORE...WALLACE POND...LEWIS...AND EAST
HAVEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
LAT...LON 4500 7147 4499 7153 4490 7150 4486 7155
4480 7156 4475 7162 4473 7162 4437 7192
4438 7306 4462 7290 4478 7283 4491 7253
4502 7218 4502 7146Local storm report, Jul 26, 3:42 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL UNDERHILL CENTER 44.51N 72.90W
07/26/2011 E0.75 INCH CHITTENDEN VT PUBLIC
PENNY SIZE HAIL IN UNDERHILL CENTER
&&
EVENT NUMBER BTV1100436
NEILESSpecial weather statement, Jul 26, 3:50 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT TUE JUL 26 2011
NYZ034-035-VTZ005-008>012-017>019-262145-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-
EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN ESSEX NY-WESTERN RUTLAND VT-WINDSOR VT-
450 PM EDT TUE JUL 26 2011
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
NORTHWESTERN WINDSOR...RUTLAND...SOUTHEASTERN ESSEX...SOUTHERN
CHITTENDEN...WEST CENTRAL ORANGE AND WESTERN WASHINGTON COUNTIES...
AT 444 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PORT
HENRY TO TICONDEROGA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND
IN POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ADDISON...VERGENNES...WEYBRIDGE...NEW HAVEN MILLS...
BRISTOL...LINCOLN...WARREN...HANCOCK...AND ROCHESTER.
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
LAT...LON 4343 7326 4354 7325 4358 7330 4362 7331
4362 7337 4356 7339 4358 7343 4364 7343
4372 7338 4379 7336 4380 7338 4379 7352
4405 7359 4438 7320 4438 7259 4341 7284Tornado, Essex
- When
- July 26, 4:14 PM EST to 4:15 PM EST
- Where
- Essex County, 2.62 mi SSE of Canaan Bunnell Arpt to 2.54 mi SSE of Canaan Bunnell Arpt
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 75 yd
- Continued into
- Coos, Nh (GYX)
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.893, -71.517
A weak EF0 tornado touched down along Route 102 and the NH border near Lemington, VT and traveled northeast along the Vermont border of the Connecticut river for nearly an half mile before crossing into New Hampshire in the town of Colebrook. There were dozens of trees that were snapped or uprooted in Vermont with no other damage. Estimated wind speeds of 70 to 75 mph were determined by the NWS Gray, ME storm survey team.
Thunderstorm Wind, Washington
- When
- July 26, 4:30 PM EST
- Where
- Washington County, 0.99 mi W of Worcester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 44.370, -72.570
Several trees and power lines down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011$425,000 · 51 kt wind · 6 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320657, 319788.